Home » Frequently asked Questions on Health » Can ulcerative colitis lead to cancer?

Can ulcerative colitis lead to cancer?

Q: My father is a patient of ulcerative colitis for the last 10 years. Nine months back he went for colonoscopy test which suggested active ulcerative colitis in the entire colon. Earlier, he was also diagnosed with steroid induced diabetes mellitus but did not have any problem due to it and it was a forgotten issue. Some six months back he went for a blood sugar (fasting) test and the finding was 265 mg/100 ml and 157 mg/100 ml and 100 mg/100 ml in the subsequent. Initially he took Glibenclamide 2.5 mg but switched to Diamicron MR and Piosafe, later piosafe was also dropped. So at present he is taking Diamicron MR 1 tab in the morning and Mesacol 2x2, Colaspa 1, Econorm cap 1, Pantocid, Astymin forte, Evion cap 1 each for his ulcerative colitis. But for last some months he has become quite thin and his muscles are also loosening. Does he need a change in dietary habit as he has stooped eating rice, potatoes, reduced non-vegetarian food and also reduced his food intake after being detected for diabetes, or should he try any other medicine instead of Diamicron? Please suggest.

A:There are two issues that need attention: 1) It is concerning that your father still has evidence of active inflammation in the colon despite treatment and that he has had the illness for at least 10 years. If he continues to have diarrhoea and the colon remains inflamed he needs more aggressive treatment than what he is currently receiving. Also his colon needs to be surveyed more aggressively to exclude the possibility of cancer since the risk of cancer is high in someone with ulcerative colitis of 10 or more years duration. I therefore suggest that he have a repeat colonoscopy to evaluate the colon for inflammation and treatment be modified accordingly. It may be that he needs a colectomy (removal of the colon). However, this is a decision that the physician who is seeing him will have to take. Regarding the diabetes it does not matter if he has steroid induced diabetes or diabetes mellitus. His HbA1c which is a measure of glucose levels in the previous 3 months should be between 4-6. The drug combination to achieve this is not relevant. He should also have his lipids checked and his kidney function, eyes and feet also evaluated to see if they have been affected by the diabetes. A consultation with a Nutritionist would also be in order.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------